Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 2, 2018, 1:04 PM MST for La Paz County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 1:04 PM MST (20:04 UTC)
- Expired
- Aug 2, 2018, 3:00 PM MST
- In force
- 116 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 152 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WGUS55 KPSR 022004
FFWPSR
AZC012-022200-
/O.NEW.KPSR.FF.W.0035.180802T2004Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
104 PM MST THU AUG 2 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Central La Paz County in west central Arizona...
* Until 300 PM MST.
* At 104 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Brenda.
* This includes the following highways...
AZ Interstate 10 between mile markers 28 and 34.
US Highway 60 between mile markers 31 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
3377 11410
$$
183 follow-up statements
949
WGUS75 KPSR 022048
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
148 PM MST THU AUG 2 2018
AZC012-022200-
/O.CON.KPSR.FF.W.0035.000000T0000Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
148 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
CENTRAL LA PAZ COUNTY...
At 147 PM MST, Doppler radar indicated heavy rain has ended across
the warned area. However, over two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 28 and 34.
US Highway 60 between mile markers 31 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
3377 11410
$$
18895
WGUS75 KPSR 022131
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
231 PM MST THU AUG 2 2018
AZC012-022200-
/O.CON.KPSR.FF.W.0035.000000T0000Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
231 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
CENTRAL LA PAZ COUNTY...
At 230 PM MST, Doppler radar indicated heavy rain has ended across
the warned area. However, two to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 28 and 34.
US Highway 60 between mile markers 31 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
3377 11410
$$
18851
WGUS75 KPSR 022156
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
256 PM MST THU AUG 2 2018
AZC012-022206-
/O.EXP.KPSR.FF.W.0035.000000T0000Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
256 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY WILL EXPIRE AT
300 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
3377 11410
$$
HernandezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:42 PM MST, 22 minutes earlier.
Area forecast discussion, Aug 2, 12:42 PM MST, 22 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1242 PM MST Thu Aug 2 2018 .SYNOPSIS... High pressure will meander across the southwest United States resulting in slightly above average temperatures, but a gradual decrease in thunderstorm chances through the weekend, especially across the lower deserts. More significant moisture will return to the region by early next week as high pressure builds to the northwest. Temperatures will consistently remain a few degrees above normal. && .DISCUSSION... Visible satellite shows thunderstorm activity gradually increasing area-wide early this afternoon, and continues to reveal a few notable features that may support an increase in thunderstorm potential later this afternoon and evenings. A fast-moving gravity wave is moving across south-central Arizona, and has appeared to already enhance convection across south of the Tucson area. Earlier mid-level cloudiness continues to diminish near the Phoenix area, while convection becomes more widespread across the Rim and White Mountains. The latest hi-res convective allowing guidance continues to indicate a cluster or two of storms developing across Pima County into southwest Maricopa and Pinal Counties later this afternoon. Although steering flow is quite weak, thunderstorms are expected to propagate and develop towards the Phoenix area later this afternoon and evening. With weak large-scale forcing for ascent and new thunderstorm convective development largely dependent on outflow boundaries, coverage is still uncertain. Can't rule out a few strong wind gusts, locally heavy rain, and patchy blowing dust with any thunderstorms/outflows that develop. Farther west, thunderstorms developing over the higher terrain of northern Baja County are approaching western Imperial County in association with a remnant MCV. Additional convection has been noted across JTNP. Blowing dust and locally strong wind gusts will accompany any storms that develop. The upper ridge across the western CONUS will remain dampened through the weekend by a belt of moderate westerlies across the Great Basin, which will keep our temperatures slightly above normal. Within this regime, drier air aloft will also overspread the region this weekend and result in a downtick in thunderstorm activity area-wide. However, there will still be enough moisture around to support a few thunderstorms over southern Gila County. By next week, a seasonably strong upper trough will develop off the Pacific Northwest coast, and correspond with a significant amplification of the upper ridge over the western CONUS. The parent anticyclone will shift northwestward towards the Great Basin while simultaneously strengthening. While this may result in a gradual warming trend for southeast California, it should be far enough removed to keep excessive heat concerns at bay for the time being. During this time period, moisture will return back closer to seasonal normals for August, and bring back daily chances for thunderstorms. This should set up a Type II monsoonal pattern and place south-central Arizona within east-northeast flow aloft. Temperatures should also remain fairly consistent during this period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Based on observational data and preponderance of latest high resolution model output, it looks far more likely that sct thunderstorms will impact the Phoenix metro, and particularly KPHX. The pattern conceptually matches storms forming over SW Maricopa Co generating outflow and blowing dust moving north towards the terminals. Potentially aided by lift from the Estrellas, storms could directly impact KPHX and have added a Tempo group around 02Z. The most likely time frame of IFR conditions due to TSRA and BLDU looks to be 02Z-05Z with showers lingering for a few more hours afterwards. Gusty SSW winds with the outflow would become extremely variable in direction with the passage of any storms, and wake low development could cause a period of gusty north winds washing back into terminal locations. Not convinced coverage will be that extensive throughout the metro and only included VCTS for KIWA and KSDL sites, though BLDU could become a problem at these location as well. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances and associated impacts are the primary aviation concerns this afternoon and evening. Storms were already developing along the Baja spine this morning, and steering flow could drive TSRA into KIPL this afternoon. Chances of directly impacting the terminal location is too small to include in this TAF package, with only a wind shift currently noted. Storm chances at KBLH are much less, and the typical south winds should prevail. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will be more relegated to higher terrain areas of Gila County on Sunday as the overall atmospheric moisture content declines. As high pressure redevelops to the northwest, moisture will return to the area and bring an increase in thunderstorm chances to the lower deserts. Otherwise, minimum humidities will remain in a 15-30% range following fair to good overnight recovery. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Little temperature trend expected during the five day period, with high temperatures remaining a few degrees or so above seasonal normals each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...MO FIRE WEATHER...Rogers/CB
In the hours before
Special weather statement, Aug 2, 12:02 PM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1202 PM MST THU AUG 2 2018 AZZ533-021945- Central La Paz AZ- 1202 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 1245 PM MST... At 1201 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 34 miles southeast of Parker, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brenda. This includes the following highways... AZ Interstate 10 between mile markers 24 and 38. US Highway 60 between mile markers 31 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3358 11399 3363 11416 3388 11405 3373 11377 TIME...MOT...LOC 1901Z 218DEG 14KT 3368 11403 18
Special weather statement, Aug 2, 12:54 PM MST, 10 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1254 PM MST THU AUG 2 2018 AZZ533-022045- Central La Paz AZ- 1254 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145 PM MST... At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 37 miles southeast of Parker, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brenda. This includes the following highways... AZ Interstate 10 between mile markers 27 and 41. US Highway 60 between mile markers 31 and 46. AZ Route 72 between mile markers 46 and 47. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3355 11392 3360 11411 3383 11404 3374 11373 TIME...MOT...LOC 1954Z 204DEG 7KT 3364 11398 18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:09 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 1, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Gila | 45 min |
| Aug 1, 5:32 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 1, 5:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Aug 1, 6:20 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Aug 1, 6:27 PM MST | Severe Thunderstorm Warning | PSR | Gila | 33 min |
| Aug 1, 7:01 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 1, 8:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Aug 2, 12:02 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 2, 12:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 30 min |
| Aug 2, 12:51 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Aug 2, 12:54 PM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Aug 2, 1:00 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 30 min |
| Aug 2, 3:36 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Aug 2, 3:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 2, 3:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Aug 2, 4:54 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.